Kansas, 2008

Hail and Heavy Rain in Kansas, August 9, 2008

August 9, 2008 · NWS DDC · 5 events in 2 counties and zones

Thunderstorms during the early morning hours produced copious amounts of rainfall and some marginally small hail. There was a tropical connection to this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms during the early morning hours produced copious amounts of rainfall and some marginally small hail. There was a tropical connection to this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 2:35 PM CST, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 8, 2:35 PM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT FRI AUG 8 2008

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE THUNDERSTORMS CHANCES THROUGH SATURDAY
NIGHT AND THE POTENTIAL FOR HEAVY RAIN.

THE 12Z ANALYSIS SHOWED THE AXIS OF THE UPPER RIDGE QUASI-STATIONARY
ALONG THE CONTINENTAL DIVIDE. A WEAK SHORTWAVE TROUGH WAS ANALYZED
OVER WESTERN COLORADO AND WYOMING. AT 700 MB A WEAK BAROCLINIC ZONE
PERSISTED ACROSS THE CENTRAL HIGH PLAINS. ALSO OF NOTE WAS AN AXIS
OF FAIRLY HIGH DEWPOINTS SITUATED ACROSS THE PANHANDLES INTO EXTREME
SOUTHWEST KANSAS INTO SOUTHEAST COLORADO. IN THE LOWER LEVELS THE
BAROCLINIC ZONE WAS MORE PRONOUNCED FROM ARKANSAS INTO SOUTHWEST
KANSAS WITH COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ALONG AND SOUTH
OF THE ZONE. LOW LEVEL FLOW ACROSS THIS FEATURE LIKELY CREATED
SOME WEAK ISENTROPIC ASCENT THAT HELPED SPAWN OVERNIGHT THUNDERSTORMS
THAT PRODUCED LOCALLY VERY HEAVY RAINFALL AMOUNTS FROM NORTH OF
LIBERAL TO NEAR JOHNSON.

FOR TONIGHT...IT APPEARS THAT THERE COULD BE A ONE-TWO PUNCH OF
THUNDERSTORM CHANCES. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING
OVER THE FRONT RANGE OF THE ROCKIES THIS AFTERNOON. SOME WEAK LOW
LEVEL CONVERGENCE WAS ALSO NOTED OVER SOUTHEAST COLORADO WHICH COULD
ALSO DEVELOP MORE STORMS IN THE NEXT FEW HOURS. SOME OF THESE STORMS
COULD WORK THEIR WAY INTO SOUTHWEST KANSAS THIS EVENING AS IS INDICATED
BY THE MODELS. THE MODELS SUGGEST THAT A BAND OF ISENTROPIC LIFT COULD
DEVELOP OVER CENTRAL AND EASTERN SECTIONS OF THE CWA LATER TONIGHT.
THIS SHOULD ALSO BE THE FOCUS FOR SCATTERED TO NUMEROUS THUNDERSTORMS
ESPECIALLY AS THE SHORTWAVE TROUGH APPROACHES THE REGION. THESE
STORMS MAY BE CAPABLE OF PRODUCING HEAVY RAINFALL. NOT REAL
CONFIDENT ABOUT FLOODING IN THE EASTERN CWA GIVEN THAT IT HAS BEEN
SEVERAL DAYS SINCE MOST LOCATIONS HAVE SEEN SIGNIFICANT RAINFALL.
ONE HOUR FFG VALUES ACROSS MOST OF MY EASTERN CWA ARE AOA 2 INCHES
EXCEPT IN THE NORTHEAST CORNER. WILL HOLD OFF ON ANY FLOOD HEADLINES
FOR NOW BUT WILL MENTION THE POSSIBILITY OF HEAVY RAIN IN THE ZFP.

ON SATURDAY THE SHORTWAVE TRACKS SOUTHEAST INTO WESTERN KANSAS. THE
MODELS SHOW THE SURFACE BOUNDARY LIFTING NORTHEAST INTO WESTERN KANSAS.
MODEL SOUNDINGS SHOW BETTER INSTABILITY BY SATURDAY AFTERNOON ALONG
WITH SOME TURNING OF THE WINDS IN THE LOW TO MID LEVELS. COULD BE ENOUGH
TO GET A FEW ROTATING STORMS TO DEVELOP. BY LATE SATURDAY NIGHT A FRONTAL
BOUNDARY WILL BE SLIDING SOUTH ACROSS WESTERN KANSAS AS THE SHORTWAVE
MOVES BY. THUNDERSTORMS SHOULD BE DECREASING LATE IN THE NIGHT. SUNDAY
SHOULD BE DRY BUT WILL BE ON THE COOL SIDE WITH SOME LINGERING CLOUDS.

DAYS 3-7...

FORECAST CONCERNS ARE THE BEST OPPORTUNITIES FOR RAINFALL AND
TEMPERATURES.

TROPICAL CONVECTIVE FORCING HAS CONSOLIDATED ACROSS THE EASTERN
HEMISPHERE IN THE REGION OF THE BAY OF BENGAL, ABOUT A 30 DEGREE
WESTWARD SHIFT FROM A WEEK AGO.  THIS REGION ENHANCED RAINFALL IS
PART OF A SLOW SUBSEASONAL PROCESS (50-60 DAYS) INVOLVING ALL
COMPONENTS OF THE WEATHER-CLIMATE SYSTEM.  SPECIFICALLY, ONE
RESPONSE HAS BEEN FOR GLOBAL WESTERLY WIND FLOW TO DECREASE DURING
ROUGHLY THE LAST COUPLE OF WEEKS.  ZONAL MEAN EASTERLY WIND FLOW
ANOMALIES HAVE INTENSIFIED 30N AND 25S, FAVORING STRONGER THAN
NORMAL RIDGES ACROSS THE EXTRATROPICAL ATMOSPHERES OF BOTH
HEMISPHERES.  PER ESRL/PSD ATMOSPHERIC ANGULAR MOMENTUM (AAM) PLOTS,
GLOBAL RELATIVE AAM IS 1 STANDARD DEVIATION BELOW THE R1 DATA
CLIMATOLOGY (THROUGH AUGUST 6).  IN SOME SENSE, THESE OBSERVATIONS
REPRESENT A SLIGHT REJUVENATION OF THE 2007-08 BOREAL WINTER BASE
STATE.

MUCH FASTER TIME SCALE SCALE PROCESSES (10-30 DAYS) TIED TO
MIDLATITUDE MOUNTAINS AND TROPICAL CONVECTIVELY COUPLED KELVIN WAVES
HAVE ALSO MADE THEIR CONTRIBUTIONS.  FOR INSTANCE, THE ACTIVE
EASTERN PACIFIC OCEAN ITCZ AND THE TROUGH TO IMPACT THE USA DURING
MY FORECAST PERIOD PER MODELS ARE RESPONSES.

BOTH THE WB(2008)GLOBAL WIND OSCILLATION (GWO) AND WH(2004) MJO
PLOTS ARE APPROXIMATELY IN SYNC TILTING TOWARD OCTANTS 2-4 OF PHASE
SPACE.  WHETHER OR NOT THE EASTERN HEMISPHERE TROPICAL FORCING
STEADILY PROGRESSES INTO THE NORTHWEST PACIFIC OCEAN AND EVENTUALLY
THE WESTERN HEMISPHERE IS UNCLEAR.  IN THE MEANTIME, THE LOW AAM
QUASI-STATIONARY COMPONENT OF THE GLOBAL CIRCULATION HAS BECOME
DOMINATE.

PER ESRL/PSD, AS SUGGESTED BY THE 90-DAY SIGNAL/NOISE RATIO
COMPOSITE ANOMALY PLOTS FOR BOTH THE WB(2008) GWO AND WH(2004) MJO,
THE REGIME ACROSS NORTH AMERICA IS PROBABLE TO BE RETROGRESSIVE
THROUGH AT LEAST WEEK-2.  THIS MEANS THE TROUGH CURRENTLY 130W PER
SATELLITE WV IMAGERY SHOULD SHIFT INLAND AND DIG INTO THE MIDDLE OF
THE COUNTRY IN 5-7 DAYS FOLLOWED BY ANOTHER TROUGH FARTHER WEST
DURING WEEK-2.  THROUGH WEEK-1 THERE IS GENERAL MODEL AGREEMENT ON
THIS SCENARIO, REMEMBERING THAT THE SYNOPTIC DETAILS ARE WHITE
NOISE.  THAT SAID, I LIKE THE NOTION SERVED UP BY BOTH THE ECMWF AND
GFS OF A DECENT COLD FRONT PASSAGE ROUGHLY LATE THURSDAY-FRIDAY NEXT
WEEK.

AFTER WHAT MAY BE SEVERAL SIGNIFICANT RAINFALL EVENTS ACROSS MY CWA
THIS WEEKEND, I THINK THERE WILL BE A BREAK OF SORTS AT LEAST EARLY
NEXT WEEK (MON-WED).  HOWEVER, NOT WANTING TO YO-YO, I LEFT THE
GOING POPS ALONE SUGGESTING NOCTURNAL MCS ACTIVITY.  THE AIRMASS MAY
BE TOO STABLE FOR HIGHER TERRAIN STORMS TO MOVE INTO WESTERN KANSAS
SUNDAY NIGHT/EARLY MONDAY.  LATER SHIFTS CAN ADJUST.  I INTRODUCED
CHANCE POPS FOR STORMS THURSDAY NIGHT/FRIDAY WITH THE DIGGING
TROUGH/SURFACE COLD FRONT PER ABOVE.

MAXIMUM TEMPERATURES WILL BE TRICKY DEPENDING ON CLOUD COVER,
SATURATION OF SOILS, ETC.  HOWEVER, I SUGGESTED WARMING TO AT LEAST
NEAR CLIMATOLOGY TUESDAY-THURSDAY, AHEAD OF THE COLD FRONT.  IF A
MORE WESTERLY COMPONENT OF THE SURFACE WIND IS PRESENT AHEAD OF THE
COLD FRONT ON THURSDAY, MAXES 100F ARE POSSIBLE.  THE ECMWF MODEL
PREDICTS 850MB TEMPERATURES 26-28C AT THAT TIME, WHICH MAY BE
CONSERVATIVE.

WEEK-2 WILL READ NEAR NORMAL TEMPERATURES WITH A WARMING TREND AND
ABOVE NORMAL RAINFALL FOR THE DDC CWA.  ANOTHER EVENT SIMILAR BUT
SHIFTED FARTHER WEST MAY OCCUR DAYS 10-14.  MOISTURE TRANSPORT DUE
TO A SOMEWHAT STRONGER THAN NORMAL SUBTROPICAL JET (TIED TO THE
DYNAMICS EXPLAINED BY THE WB (2008) GWO) SHOULD CONTINUE INTO THE
DESERT SOUTHWEST AND PLAINS.

.AVIATION...

A COUPLE OF ROUNDS OF RAIN AND STORMS ARE LIKELY BETWEEN NOW AND
1800 UTC SATURDAY.  MID TROPOSPHERIC CIRCULATION CENTER ACROSS
COLORADO TIED TO THE SUBTROPICAL JET WILL ROTATE INTO CENTRAL
KANSAS.  SCATTERED SHOWERS AND A FEW STORMS ARE ALREADY DEVELOPING
AHEAD OF THIS FEATURE ACROSS MY CWA.  THE MORE SIGNIFICANT ROUND OF
RAINFALL IS PROBABLE AFTER 0600 UTC.  CEILINGS ARE LIKELY TO BE
PREVAILING MVFR AFTER SUNSET AND AT LEAST IFR AT TIMES DURING THE
PRECIPITATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  85  66  82 /  50  40  50  10
GCK  65  85  66  82 /  50  30  30  10
EHA  65  90  64  86 /  30  20  20   0
LBL  65  89  66  86 /  40  20  20   0
HYS  66  83  65  81 /  60  60  50  10
P28  70  87  68  84 /  60  60  70  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/23
Hazardous weather outlook, Aug 8, 10:58 AM CST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 AM CDT FRI AUG 8 2008

KSZ030-031-043>046-061>066-074>081-084>090-091700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1158 AM CDT FRI AUG 8 2008 /1058 AM MDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN LATER THIS
AFTERNOON AND CONTINUE INTO TONIGHT OVER PARTS OF WESTERN KANSAS.
THE AIRMASS OVER THE CENTRAL HIGH PLAINS CONTINUES TO BE VERY MOIST.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH
COULD CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A CHANCE FOR THUNDERSTORMS WILL EXIST EACH DAY THROUGH EARLY NEXT
WEEK. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS FOR RAINFALL MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Aug 9, 1:10 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 AM CDT SAT AUG 9 2008

KSZ030-090745-
TREGO-
210 AM CDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY...

AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST
AT 10 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3913 9989 3913 9958 3902 9978 3907 9992
TIME...MOT...LOC 0710Z 222DEG 8KT 3910 9981

18

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 hail. Local standard time, as filed.

Hail, Trego

When
August 9, 1:15 AM CST
Where
Trego County, 2.97 mi NNW of Ogallah
Measured
0.88 in hail
Reported by
Public
Coordinates
39.020, -99.750

Four inches of rain and 50 mph winds accompanied the marginally severe hail.

Heavy Rain, Trego

When
August 9, 1:15 AM CST
Where
Trego County, 2.97 mi NNW of Ogallah
Reported by
Public
Coordinates
39.020, -99.750

Rainfall of 4.00 fell in a short period of time.

Heavy Rain, Ellis

When
August 9, 6:40 AM CST
Where
Ellis County, 11.02 mi NNE of Ellis
Reported by
Trained Spotter
Coordinates
39.080, -99.480

Rainfall of 4.56 was measured.

Heavy Rain, Ellis

When
August 9, 8:11 AM CST
Where
Ellis County, 9.54 mi NNE of Ellis
Reported by
Trained Spotter
Coordinates
39.060, -99.490

Rainfall of 2.30 was measured.

Heavy Rain, Ellis

When
August 9, 8:12 AM CST
Where
Ellis County, 13.16 mi NNE of Ellis
Reported by
Trained Spotter
Coordinates
39.110, -99.470

Rainfall of 4.50 was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133332, 133336, 133333, 133334, 133335.